Alert archive / North Dakota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 192, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Sep 20, 2004, 3:16 PM CDT for Walsh County, North Dakota. It was in force for 44 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 20, 2004, 3:16 PM CDT (20:16 UTC)
- Expired
- Sep 20, 2004, 4:00 PM CDT
- In force
- 44 min
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
County Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 97 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 20, 3:20 PM CDT | HAIL 0.75 | 6 W Fordville, ND | |
| Sep 20, 3:20 PM CDT | HAIL 0.75 | 6 W Fordville, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 8.3 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1490 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFGF 202016 SVRFGF NDC099-202100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 315 PM CDT MON SEP 20 2004 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WALSH COUNTY IN NORTHEAST NORTH DAKOTA * UNTIL 400 PM CDT. * AT 310 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 12 MILES SOUTHWEST OF LANKIN...OR ABOUT 34 MILES SOUTHWEST OF GRAFTON...MOVING TO THE NORTHEAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LANKIN AT 320 PM... PISEK AT 325 PM... PARK RIVER AT 330 PM AND VESELEYVILLE AT 335 PM. REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4822 9821 4821 9752 4852 9721 4852 9794 $$ TG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 3:50 AM CDT, 11 hours 26 minutes earlier.
Area forecast discussion, Sep 20, 3:50 AM CDT, 11 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
350 AM CDT MON SEP 20 2004
.DISCUSSION...KMVX/KABR VAD WIND PROFILES SHOW NO DECREASING TREND
FOR 60-70 KNOTS WITHIN 2-3 KFT AGL. BUT KBIS RADAR DOES SHOW WINDS
AT ALL LEVELS BELOW 10 KFT TO HAVE SHIFTED TO WESTERLY TO CONFIRM
THAT THE STRONG SHORTWAVE MOVING INTO MB HAS NUDGED THE BAROCLINIC
BAND AND FRONT EASTWARD ALONG WITH THE MAIN MOISTURE PLUME. THE
UPPER JET IS PARALLEL TO THIS FRONT AND NO SIGNIFICANT FURTHER
EASTWARD MOVEMENT IS EXPECTED UNTIL THE NEXT STRONG SHORTWAVE
APPROACHES. THAT ONE IS CURRENTLY SHOWN ON WATER VAPOR IN SOUTHERN
NV. STRONG SURFACE WINDS CONTINUE TO KEEP THE BOUNDARY LAYER WELL
MIXED AND TAKES A GOOD RAIN TO DROP TEMPERATURES BELOW 70F.
.SHORT TERM...PREFER THE SLOWER MODEL SOLUTIONS IN PUSHING THE FRONT
EASTWARD. ALL MODELS DO SHOW 700 MB FLOW TURNING MORE WESTERLY LATER
TODAY INDICATIVE OF A SHORTWAVE AT THAT LEVEL APPARENTLY ON SOUTHERN
ALBTA/B.C. BORDER ATTM. ETA IS QUICKER TO MOVE THIS FEATURE EASTWARD
AND HAS MORE SUCCESS IN MOVING THE FRONT EAST IN RESPONSE. BUT IT
STILL HAS A LONG ROAD AHEAD. RAISED POPS LATE THIS AFTERNOON/EVENING
NEAR THE FRONT AS THE SHORTWAVE ARRIVES TO PROVIDE LIFT OVER THE
GOOD CONVERGENT FRONT...THEN IT WILL PROVIDE ANOTHER SHOVE TO MOVE
THE FRONT EAST AGAIN.
INSTABILITY FACTORS ARE NOT IMPRESSIVE THOUGH ENOUGH TO KEEP MENTION
OF THUNDER AS PREVIOUSLY STATED. BY FAR THE BEST CONVERGENCE FROM
THE LOW LEVEL JET IS WELL INTO CANADA.
MOST AREAS HAVE DECREASED WINDS TO THE POINT THAT THE WIND ADVISORY
COULD END. BUT IT SEEMS FOOLHARDY TO REMOVE IT WITH 70 KNOTS 2 KFT
ABOVE THE SURFACE AND VERY LITTLE STABILITY IN BOUNDARY LAYER. WILL
KEEP IT UNTIL NOON FOR THE SAME AREAS WE HAD BEFORE EXCEPT TRIM A
FEW COUNTIES EASTWARD.
.LONG TERM...LITTLE CHANGE IN NEW GFS/MEX DATA EXCEPT PRECIPITATION
CHANCES ON THU HAVE DROPPED. LITTLE TIME TO LOOK AT THIS SO WILL NOT
ADDRESS IT ATTM.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WIND ADVISORY UNTIL NOON FOR PEMBINA...EASTERN WALSH...GRAND
FORKS...TRAILL...STEELE...CASS...RANSOM...SARGENT...RICHLAND.
MN...WIND ADVISORY UNTIL NOON FOR KITTSON...ROSEAU...MARSHALL...
POLK...PENNINGTON...RED LAKE...NORMAN...MAHNOMEN...CLAY...
BECKER...OTTERTAIL...WILKIN AND GRANT.
&&
GVHazardous weather outlook, Sep 20, 7:15 AM CDT, 8 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 715 AM CDT MON SEP 20 2004 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-201500- BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL- EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS- GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON- NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY- RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI- SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER- WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN- 715 AM CDT MON SEP 20 2004 ...WIND ADVISORY FOR EXTREME EASTERN NORTH DAKOTA AND PARTS OF NORTHWEST AND WEST CENTRAL MINNESOTA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT WIND GUSTS REACHING 40 MPH FROM THE SOUTH WILL CONTINUE THIS MORNING FOR EXTREME EASTERN NORTH DAKOTA AND AS FAR EAST INTO MINNESOTA AS ROSEAU...FOSSTON...DETROIT LAKES AND ELBOW LAKE. EAST-WEST TRAVELING HIGH PROFILE VEHICLES WILL BE PARTICULARLY SUSCEPTIBLE TO THESE CROSSWINDS AS THEY SLOWLY DECREASE TODAY. THUNDERSTORMS ARE ALSO EXPECTED TODAY AND TONIGHT AS A COLD FRONT PASSES THROUGH THE REGION. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.CRH.NOAA.GOV/FGF/INDEX.HTML (ALL LOWER CASE) GV
In the hours before
Local storm report, Sep 20, 3:07 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
307 PM CDT MON SEP 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0142 PM HAIL 10 S HAMAR 47.70N 98.57W
09/20/2004 0.75 INCH EDDY ND PUBLIC
&&
BRAMERThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 2:20 PM CDT | Severe Thunderstorm Warning | FGF | Eddy, Nelson | 40 min |
| Sep 20, 2:59 PM CDT | Severe Thunderstorm Warning | FGF | Nelson | 46 min |
| Sep 20, 3:36 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Griggs | 39 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.